Jump to content

Abilify agitation worse after one month? How to discontinue?


Recommended Posts

Hi, 

I wrote in about one month ago after starting Abilify at 1mg that it was causing some agitation and interruption of sleep. It was helping in some ways so I continued, hoping this would improve. About ten days ago, when my sleep was better but not entirely, I tried increasing my trileptal dose. It did help with sleep but that caused additional side effects that are intolerable. So a few days ago I decreased the trileptal that back to where it had been. Now I am a lot more anxious and having even more trouble sleeping. And my stomach and even urinary tract are irritated. 

It's possible that the abilify is making the change in trileptal dosage more noticeable. However, I am also wondering whether it might have taken 30 days for the abilify side effects to fully emerge? 

If I were to discontinue the abilify now, after 30 days, would I be likely to have discontinuation effects? It was already challenging to cut the 2 mg tablets down to 1 mg. But perhaps I can cut the 1/2 into 1/4. Or take the 1mg every other day and then every 2nd day? My family doctor who prescribed this is not so knowledgeable on these kinds of subtle points.

Yes I know abilify can become less agitating at higher doses but I am extremely sensitive to meds and I don't want to take the risk. 

Thanks. 
--YAF

Link to comment
Share on other sites

It's hard to say what kind of discontinuation effects it may have as there are a multitude of factors that play into that, such as the length of time you've taken it, the dose, and how your body generally reacts to meds (like the sensitivity you mentioned).

Link to comment
Share on other sites

You're on such a low dose and for a relatively brief amount of time I doubt there would be much trouble with discontinuation side effects or rebound effects. But what was the abilify treating? I might be more concerned about symptom rebound/relapse than the discontinuation itself leaving you with problems. 

I also wanted to say that taking one pill every other day, every two days, etc is not a means of discontinuation my psychiatrist has ever gone with. 

Link to comment
Share on other sites

On 9/14/2017 at 10:18 PM, mellifluous said:

You're on such a low dose and for a relatively brief amount of time I doubt there would be much trouble with discontinuation side effects or rebound effects. But what was the abilify treating? I might be more concerned about symptom rebound/relapse than the discontinuation itself leaving you with problems. 

I also wanted to say that taking one pill every other day, every two days, etc is not a means of discontinuation my psychiatrist has ever gone with. 

 

The abilify is treating PTSD. And it does help. And you are right to be concerned about that.

Actually, this situation has evolved. Since I reduced the trileptal back down to my usual dose, and once I got over the rough patch, I feel much better. I suspect that for me, trileptal just doesn't mix well with other meds. If I can resolve the sleep issue with something else, I may taper off it. 

As for every other day, several psychiatrists have recommended it to me for various reasons. I think it's not the kind of thing you would do unless, like me, you are particularly sensitive to a medication. 

I've also heard of abilify being prescribed for the purpose I am taking it every other day, something that would only work for a medication like this that has a long half-life. 

Thanks. 
--YAF

  • Like 1
Link to comment
Share on other sites

On 9/17/2017 at 8:58 AM, YogaAbbaFriend said:

 

The abilify is treating PTSD. And it does help. And you are right to be concerned about that.

Actually, this situation has evolved. Since I reduced the trileptal back down to my usual dose, and once I got over the rough patch, I feel much better. I suspect that for me, trileptal just doesn't mix well with other meds. If I can resolve the sleep issue with something else, I may taper off it. 

As for every other day, several psychiatrists have recommended it to me for various reasons. I think it's not the kind of thing you would do unless, like me, you are particularly sensitive to a medication. 

I've also heard of abilify being prescribed for the purpose I am taking it every other day, something that would only work for a medication like this that has a long half-life. 

Thanks. 
--YAF

I can see why you would want to take every other day then every 3 days. But keep in mind that taking every other day only works well for meds that have long half-lives. Abilify does, Prozac does. several others have insanely long half-lives as well and for these taking every other day will work when you're trying to come off of them. I think you can do that with Celexa and Lexapro as well but you'd be pushing it.

However, @notloki is right. Because Abilify has such a long half-life. It will naturally taper itself in your system and you can just stop taking it really. However, DO NOT do it without the guidance of your doctor. He may not be as familiar with the finer points but he has to know what you're doing.

Link to comment
Share on other sites

 Share

×
×
  • Create New...